Drought, Dawson
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Dawson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
Although the second half of the month was a little more encouraging than the first half, May 2025 nonetheless marked the sixth consecutive month of below normal precipitation across the bulk of South Central Nebraska, driving an increasingly-concerning drought situation. S.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although the second half of the month was a little more encouraging than the first half, May 2025 nonetheless marked the sixth consecutive month of below normal precipitation across the bulk of South Central Nebraska, driving an increasingly-concerning drought situation. Most notably during May, there was a widespread expansion of Severe Drought (D2) within the area (per the U.S. Drought Monitor/USDM), and Extreme Drought (D3) even made a brief appearance in a few far northern counties (marking the first D3 within the 24-county area since. Jan. 2024). May marked the 10th-straight month with D2 plaguing at least some portion of the area, and as of mid-month several longtime NWS precipitation stations were suffering through their driest start to a calendar year since 1989 (see below for more precipitation details)! Breaking down county-level USDM drought category specifics during May, the month opened with: 1) D2 assigned to only around 4 percent of South Central Nebraska (relatively small portions of Valley/Greeley/Sherman/Dawson counties)...2) Moderate Drought (D1) dominated approximately 91% of the domain...3) The remainder of real estate (around 5% of it) featured best-off Abnormally Dry (D0)...entirely confined to portions of Harlan, Franklin, Thayer, Nuckolls and Fillmore counties. During the first half of the month, considerable dryness spurred on steady degradation, with D2 expanding to include all but mainly the southern-most row of counties. In addition, D3 made a (fortunately) brief appearance within much of Valley County and smaller portions of adjacent Greeley/Sherman counties on the May 13th/20th USDM issuances, but enough rain then fell to allow this area to return to D2 on the May 27th USDM. On another limited positive note, a narrow swath of heavy rain on the 18th-19th brought one-category improvement (from D1 to D0) to portions of several southeastern counties. At month's end, the categorical drought breakdown stood as follows: 1) D2 now blanketed roughly 72% of South Central Nebraska...including at least portions of 21 of the 24 counties (all except Webster/Nuckolls/Thayer)...2) D1 covered approximately 19% of the area...3) The remaining 9% of real estate was assigned D0 (including portions of primarily Nuckolls/Thayer/Fillmore counties).
Turning to May 2025 precipitation details, and leaning heavily on observations from 158 NWS and NeRAIN/CoCoRaHS observers, it was clear that even a modest rainfall rally during the latter half of the month was not enough to keep it from finishing solidly dry. Not only did around 85% of South Central Nebraska register below normal precipitation, but around 24% of it saw less than half-normal amounts and roughly 8% measured less than one-third normal (normal May precipitation across most of the area ranges 3.75-5.00) The majority of monthly totals (the middle 80% of them) ranged from 1.50-4.70. The overall-sparsest May rainfall concentrated from the Tri Cities southwestward through counties such as Phelps/Harlan/Furnas. In contrast, of the roughly 15% of South Central Nebraska that saw above normal rainfall, most of it concentrated within parts of the following counties: Nuckolls, Valley, far southeastern Clay, far southeastern Webster, far northwestern Sherman and far northwesterly Buffalo. Some of the paltriest May totals included: 1.02 near Beaver City, 1.32 in Wilsonville (13th-driest May on record out of 109), 1.40 at Holdrege airport and 1.53 in Edison. Meanwhile, within the localized above normal swaths, there were a few fairly impressive tallies including: 7.29 in Oak, 7.24 six miles south-southeast of Lawrence, 6.71 near Nora, and 6.37 in Nelson.
Broadening out the scope beyond May itself, the worsening drought situation in South Central Nebraska was clearly driven by several months of cumulative dryness. In fact, year-to-date precipitation totals as of May 15th were rather alarming at several longtime NWS stations. At the Tri Cities airports, all three notched a Top-7 driest Jan. 1-May 15, with totals ranging from 2.23-3.05 marking the driest start to any year since 1989. Other significantly dry, year-to-date precipitation totals as of May 15th included: 2.14 in Cambridge, 2.33 three miles northeast of Shelby, 2.50 in Ord, and 2.63 at Wilsonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 30, 11:46 PM CST, 14 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1246 AM CDT Thu May 1 2025 .KEY MESSAGES... - An isolated non-severe thunderstorm will be possible across just about any portion of the forecast area this afternoon and tonight. The highest probabilities will be southeast of the tri-cities through around 6 PM, with the focus then shifting northwest of the tri-cities later tonight. - A cold front moves through the area overnight, bringing seasonably cool temperatures along with breezy northwest winds to the local area Thursday. - A quick passing upper level disturbance will bring a few additional light showers to mainly south central Nebraska on Friday. - After some patchy frost to start the day on Saturday, warmer (70s to near 80) and dry conditions are expected for the remainder of the weekend, with increasing rain/storm chances returning early next week. && .DISCUSSION... Issued at 211 PM CDT Wed Apr 30 2025 An upper level disturbance that emerged into the southern plains earlier today is continuing to spread showers and a few isolated thunderstorms across the local area this afternoon, with the focus primarily being southeast of the tri-cities. While most locations have seen very light precip amounts with this system, numerous rain gages across north central Kansas and near the Nebraska/Kansas state line have picked up more than half an inch of rainfall today. Expect this disturbance to continue to lift northeast and out of the local area during the early evening hours, with the focus then shifting to the northwest, where a cold front will be crossing north central Nebraska late this afternoon. Most CAMS are indicating a fairly continuous line of showers and thunderstorms developing along the aforementioned front by around 00Z, and reaching the fringes of Dawson and Valley counties later this evening. As the front then moves into a more stable airmass later tonight, shower and thunderstorm activity should mostly diminish by the time it reaches the tri-cities area after midnight. While and shower/thunderstorm cannot be totally ruled out, severe weather is unlikely and many locations will see little precip with this front as it passes by overnight. While not overly cool, this front should continue to keep temperatures near to slightly below average (mid to upper 60s) on Thursday, with breezy northwest winds making it feel even a bit cooler. One final upper level disturbance in northwest flow is then expected to bring a very small chance for some light rain showers to parts of the local area on Friday, along with a reinforcing shot of cooler air and northerly breezes, before high pressure builds back across the region aloft over the upcoming weekend. This should allow temperatures to warm back up into the upper 70s this weekend as well as keep the local area mostly dry and sunny both Saturday and Sunday afternoons. That said, with clear skies and generally light winds to start the weekend, could see a relatively cool start to the day on Saturday, and the area of frost that was introduced into the forecast yesterday has now grown to cover a larger portion of south central Nebraska Saturday morning. Late in the weekend, models are indicating a weak disturbance will again cross the southern plains, potentially bringing a few showers back to parts of the area as early as late Sunday night, with the better chance for more widespread showers and thunderstorms returning late Monday night or Tuesday with the next upper level low spinning across the four corners region. Global deterministic models are now in a bit better agreement dancing this upper level low across the southwest for a couple of days early next week, before tracking this low into the southern/central plains later in the week. Despite the better agreement on timing, we have nearly continuous pops across the local area Monday through Wednesday in the forecast, although in the end, depending on the track of the low and any upper level disturbances emerging out of it, much of this period may be dry with more sporadic and smaller chances for precip than we currently have in the forecast. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1238 AM CDT Thu May 1 2025 For KGRI/KEAR Airports: A broken line of scattered showers will move through the TAF sites over the next couple of hours. MVFR ceilings are possible as these showers move through, with MVFR conditions more likely at KGRI than KEAR. After showers come to an end, VFR conditions are expected through the end of the TAF period with SCT-BKN mid-high level clouds. Northwesterly winds around 10kts are expected at sunrise. Winds increase to 15kts, gusting 20-25kts by the mid morning hours and continue into the late afternoon. After sunset winds will fall below 10kts. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Rossi AVIATION...Davis
Hazardous Weather Outlook National Weather Service Hastings NE 1129 PM CDT Wed Apr 30 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 020430- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1129 PM CDT Wed Apr 30 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. An isolated non-severe thunderstorm is possible across the local forecast area through the overnight hours. Patchy fog, potentially dense at times, is possible generally along and east of Highway 281 through the overnight hours. Visibility below 1/4 mile is possible in patches of dense fog. Fog will dissipate behind a cold frontal passage overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday evening and again next Monday evening through Tuesday, thunderstorm chances are in the forecast for various parts of the forecast area. Any thunderstorms Thursday evening should be non- severe, and at this point, it is too early to assess the severe weather potential for next week. In addition...there will be the potential for patchy frost formation across low lying and sheltered areas of mainly south central Nebraska Saturday morning. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253202, 1253203, 1253204, 1253205.